I looked at my blog this AM and just saw it has been a month since I last posted. After my last post, I saw the doctor at Pittsburgh wound center. I told him that I wanted to try antibiotics and not surgery.
They made arrangements for me to get a PICC line in, which I did on Monday, February 11th. Protocols have changed since I was last on IV antibiotics and you now have to have your first infusion done at a hospital and not at home. I had my first bag of Vancomycin done at the hospital that day. It was a very long day and I was exhausted when I got home. The next morning, the home nurse came in to get me started on doing it myself at home.
Friday morning, she had to come back to do blood work. With Vancomycin, they need to test your levels to make sure you are getting enough of it in your blood. I didn’t have enough so they upped my dose for Saturday morning.
The following Tuesday, I woke up really sick in my stomach, had a headache and the start of a rash on my face. I very rarely get headaches so that was not normal for me. I had a rash from Vancomycin before but it wasn’t on my face. Nausea, headaches and rashes are all side effects of Vancomycin.
The nurse was coming again for more blood work. Later that afternoon, the pharmacist at the infusion company called to tell me that my levels were still low and they needed to up my dose again. I told her about being sick and was concerned that it was from the increased Vancomycin levels. She told me that they would only send a small amount of the Vancomycin and would check on me on Wednesday.